Dec2012 i went to a+ e as i had pains in my leg so bad i struggled to walk down stairs, i was meant to go to the docs, and altho the docs was a 2min walk i couldnt get there. I had been to the docs before it came to this, as my breathing had got bad, had an xray which showed a large dark shadow on my left lung+ since the doc didnt really have a clue(thought it was asthma)+ gave me inhalers to help with my breathing.

Once at the hospital+another xray+ blood taking from my wrist( god that hurt) the brilliant doc at a+e knew i had a PE. I was put on a drip. Then i blacked out. My heart rate dropped very low+ was put on oxygen+heart monitor.if i hadnt had that pain in my leg i wouldnt be here. I had no appetite,lost weight and my breathing wasnt that great. I had clexane injections every day while i was in hospital+ started on the warfarin(4/5 days in hosp). They said id take warfarin for 6 months+ i wasnt happy with that, ive taken warfain for About 18 months. I have just stopped taking warfain so ican have a blood test once the warfarin is out of my system( late sept to have test). Then back to hosp in oct for results. Nobody knows what caused the PE, i dont smoke,hardly drink alcohol, hadnt flown for 12 years. I was on the pill but the tablets i took were low. So wait+see.

3 Replies

  • Hi Vegewood. You didn't say what caused the pain in your leg; was it a DVT? Anyone can get a PE despite flying, alcohol etc. and that will certainly affect your breathing. Anticoagulants with Clexane injections initially and oral anticoagulants like Warfarin for the medium to long term is the standard treatment. The big question is the leg pain because if that was a DVT, followed by a PE less than 2 years later you might need to be on oral anticoagulants for a very long time and even lifelong.

    That is not the end of the world. Many of us are on lifelong anticoagulants and just get on with our lives. If on Warfarin then self testing the regular blood test needed solves lots of problems or there are other "New Oral Anticoagulants" which don't require regular blood tests.

    Sounds like the hospital have it under control so try not to worry but stick to the hospital consultant because this is a specialist area and your GP is a "generalist" so don't be too hard on him/her.

    All the best

  • hi PBirt

    Im guessing it was a dvt, thing was when i first went to the hospital with the pain in the leg, nobody actually looked at my leg or scanned it, and with being new to it all and overwhelmed by what was happening it never crossed mine or my husbands mind to ask.after a few months when my calf started to swell and had a little bit more pain, that i went back to the hospital and saw somebody else did they scan my thigh and back of knee where there were lots of clots, but we didnt know if they were new or old,as never had anything to go by, hence my warfarin range upped to 3-4. Im only off warfarin now for a couple of months so i can have the blood test to see im guessing if i have any other genes for clots, then see the dr who deals with this for results and decisions. Thankyou for your help

  • Hiya.

    No problem. My guess is that it was a DVT before and, followed by a PE soon afterwards means that they will probably need to offer you anticoagulant protection for the future. If so, no problem but get back in touch and you will find there is lots of support available from other patients like me or from medics..

    You will also find lots of information of help via: anticoagulationeurope.org/


You may also like...